Pennsylvania, 2006

Damaging Wind in Pennsylvania, June 22, 2006

June 22, 2006 · NWS PHI · 1 event in 1 county or zone

A severe thunderstorm tore down numerous large tree limbs and wires across the northern half of Chester County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A severe thunderstorm tore down numerous large tree limbs and wires across the northern half of Chester County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 22, 2:24 PM EST, 7 hours 6 minutes earlier.

Area forecast discussion, Jun 22, 2:24 PM EST, 7 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
324 PM EDT THU JUN 22 2006

.SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/...
REMNANTS OF THE MCS MOVED ACROSS OUR AREA THIS MORNING AND OFF TO
THE EAST THIS AFTERNOON. THERE WERE A FEW SHOWERS, MOST OF THEM
QUITE LIGHT. A FEW CLAPS OF THUNDER WERE HEARD, THE LARGEST STORM
DEVELOPING NEAR OCEAN CITY, NJ AROUND NOON. THE CLOUD COVER MOVED
EAST AND RAPIDLY THINNED ALLOWING PLENTY OF HEATING AND TEMPERATURES
TO RISE TO PREDICTED LEVELS. THE THUNDERSTORM ACTIVITY MOVING IN
FROM THE OHIO VALLEY WILL LIKELY DECAY INTO ANOTHER MCS LATER
TONIGHT. THE FUN BEGINS TOMORROW AS THE FRONTAL ZONE APPROACHES.
ONCE AGAIN, SPC HAS US IN A SLIGHT RISK AREA FOR SEVERE WEATHER.
DONT EXPECT AN ABUNDANCE OF SUNSHINE, BUT INSTABILITY WILL BE
HIGH AND THUNDERSTORMS WILL BECOME ACTIVE BY MID AFTERNOON. ONCE
IN THE FRONTAL ZONE, SHOWERS/THUNDERSTORMS WITH LOCALLY HEAVY
RAIN WILL OCCUR FRIDAY NIGHT INTO SATURDAY NIGHT. RAINFALL
AMOUNTS OF 2 TO 4 INCHES ARE LIKELY WITH LOCALLY HIGHER AMOUNTS
POSSIBLE. THEREFORE, WE HAVE ISSUED A FLASH FLOOD WATCH FROM
NOON FRIDAY TO 5 AM SUNDAY. GUIDANCE IS INDICATING LOWER QPF
AMOUNTS SUNDAY AND SUNDAY NIGHT BUT BRING ANOTHER BATCH OF
HEAVY RAIN TO OUR AREA MONDAY INTO TUESDAY. THE WATCH MAY NEED
TO BE EXTENDED IF THIS IS CORRECT, BUT WELL HAVE PLENTY OF TIME
TO REEVALUATE.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
FORECAST CONTINUES TO LOOK WET THROUGH THE EXTENDED. A STALLED
FRONTAL BOUNDARY WILL REMAIN NEAR OUR AREA WITH EMBEDDED WAVES MOVING
ALONG THE FRONT. WITH THESE WAVES MOVING THROUGH, ALONG WITH A
NUMBER OF UPPER DISTURBANCES MOVING THROUGH AS WELL, PRECIPITATION
CHANCES CONTINUE EACH DAY THROUGH THE LONG TERM FORECAST. WE WILL
KEEP THUNDERSTORMS IN THE FORECAST AS THERE MAY BE ENOUGH
INSTABILITY TO PRODUCE SOME THUNDER, THOUGH PREDICTING MORE THAN A
FEW STRONG THUNDERSTORMS THIS FAR IN ADVANCE IS A LITTLE DIFFICULT.
THE MAIN THREAT WILL MORE THAN LIKELY CONTINUE TO BE HEAVY RAINS.

&&

.AVIATION...
AS OF 230 PM, SKIES HAD CLEARED IN MOST AREAS, ALTHOUGH SOME CU AND
STRATOCU WERE POPPING UP MAINLY OVER EASTERN PA AND NRN NJ. CONTINUED
DAYTIME HEATING WILL ALLOW SOME POSSIBLE TSTMS TO FORM LATE THIS
AFTN OR EVENING AND WE HAVE INCLUDED SOME CB WITH A 4 THSD FT CIG IN
THE TAF TEMPO GROUPS SINCE THEY WILL BE HIT AND MISS WITH MOST AREAS
MISSING THEM. LATER TONIGHT, HAZE AND LIGHT FOG ARE EXPECT TO FORM
AGAIN WITH GENLY 3-5 MI VSBY ALTHOUGH SOME LOWER VSBYS CANNOT BE
RULED OUT. DENSE FOG IS NOT EXPECTED. AFTER 6Z TNGT, ALTHOUGH THERE
IS NO PCPN MENTIONED IN THE TAFS, CONVECTION LEFT OVER FROM THE
TSTMS IN THE OHIO VALLEY WILL BE HEADED EAST AND COULD AFFECT THE
AREA. FRIDAY AFTERNOON, TSTMS ARE EXPECTED TO DEVELOP.

&&

.MARINE...
WITH A FRONTAL SYSTEM EXPECTED TO BECOME STATIONARY OVER THE MIDDLE
ATLC STATES AND HIGH PRESSURE DOMINATING THE WESTERN ATLC, THE
FORECAST WATERS WILL MAINTAIN A SOUTHERLY FLOW INTO EARLY NEXT WEEK.
SEAS SHOULD GENERALLY BE 2 TO 4 FT ON THE OCEAN AND 1 TO 3 FT ON DEL
BAY (HIGHEST S) WITH WINDS GENERALLY 10 TO 20 KT. THERE IS A
CONTINUED CHANCE OF TSTMS THROUGH EARLY NEXT WEEK AND ANY TSTMS
COULD PRODUCE STRONG GUSTY WINDS.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...FLASH FLOOD WATCH FOR PAZ054-055-060>062-067>071 FROM NOON
     FRIDAY TO 5 AM SUNDAY.
NJ...FLASH FLOOD WATCH FOR NJZ001-007>010-012-013-015>019 FROM NOON
     FRIDAY TO 5 AM SUNDAY.
DE...FLASH FLOOD WATCH FOR DEZ001 FROM NOON FRIDAY TO 5 AM SUNDAY.
MD...FLASH FLOOD WATCH FOR MDZ008 FROM NOON FRIDAY TO 5 AM SUNDAY.
MARINE...NONE.

&&

SHORT TERM...RPW
LONG TERM...ROBERTSON
AVIATION...RNS
MARINE...RNS
Hazardous weather outlook, Jun 22, 3:51 PM EST, 5 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
451 PM EDT THU JUN 22 2006

ANZ430-431-450>455-470-DEZ001>004-MDZ008-012-015-019-020-NJZ001-
007>010-012>027-PAZ054-055-060>062-067>071-231200-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
WATERS FROM SANDY HOOK NJ TO FENWICK ISLAND DE FROM 20 TO 40 NM-
NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-
SOMERSET-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-
GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-
ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
COASTAL OCEAN-SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-
NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
451 PM EDT THU JUN 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND
NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS MUCH OF THE
REGION TONIGHT. THIS IS BASED ON THE THUNDERSTORM COMPLEXES IN
OHIO AND PENNSYLVANIA ARRIVING SOON ENOUGH TO AFFECT THE AREA
DURING THE FIRST HALF OF THE NIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A COLD FRONT WILL WORK INTO THE REGION TOMORROW. THIS WILL BE ONE
MORE INGREDIENT TO AN ALREADY VOLATILE SITUATION. MORE STRONG TO
SEVERE THUNDERSTORMS ARE POSSIBLE FRIDAY INTO FRIDAY NIGHT. THUS
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS FOR THE AREA. IN
ADDITION FLASH FLOODING IS ALSO POSSIBLE ACROSS THE REGION. A
FLASH FLOOD WATCH IS IN EFFECT FROM FRIDAY AFTERNOON THROUGH LATE
SATURDAY NIGHT. PLEASE REFER TO WGUS61 FOR FURTHER DETAILS. THE
FRONT IS EXPECTED TO STALL ACROSS THE REGION AND REMAIN IN PLACE
THROUGH EARLY NEXT WEEK. THIS WILL KEEP THE SHOWERS AND
THUNDERSTORMS GOING AS WELL.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ASSISTANCE MAY BE NEEDED AT TIMES THROUGH THE WEEKEND.

TFG

In the hours before

Special weather statement, Jun 22, 7:20 PM EST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
820 PM EDT THU JUN 22 2006

PAZ054-060-061-067-230230-
CARBON-BERKS-LEHIGH-CHESTER-
INCLUDING THE CITIES OF...JIM THORPE...READING...ALLENTOWN...
WEST CHESTER
820 PM EDT THU JUN 22 2006

...STRONG TO POSSIBLY SEVERE STORMS ON THE WAY...

NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO FOLLOW A
CLUSTER OF SEVERE STORMS IN THE LOWER SUSQUEHANNA VALLEY THAT WAS
PRECEDING A LINE OF STRONG TO SEVERE STORMS FARTHER WEST IN
PENNSYLVANIA. THEY WERE BOTH MOVING EAST AT ABOUT TO 30 TO 35 MPH.

THE MOST UNSTABLE AIR MASS IN ALL OF PENNSYLVANIA IS IN THE LOWER
SUSQUEHANNA VALLEY AND SHOULD MAINTAIN AT THE LEAST STRONG STORMS
AS THEY MOVE EAST DURING THE NEXT COUPLE OF HOURS.

THE STORMS SHOULD ARRIVE IN WESTERN BERKS COUNTY AROUND 900 PM AND
PARTS OF CARBON, LEHIGH AND CHESTER COUNTIES BETWEEN 930 PM AND
1030 PM. BECAUSE OF THE EARLIEST ARRIVAL TIME, THE GREATEST
THREAT FOR SEVERE WEATHER WOULD BE IN BERKS COUNTY.

SEVERE OR NOT THESE STORMS HAVE BEEN PROLIFIC LIGHTNING PRODUCERS
AVERAGING BETWEEN 3000 AND 5000 CLOUD TO GROUND LIGHTNING STRIKES
IN THE STATE DURING THE PAST COUPLE OF HOURS.

IF YOU SEE THREATENING WEATHER, PLEASE HEAD INDOORS IMMEDIATELY.
STAY AWAY FROM WINDOWS AND USING WATER DURING THE HEIGHT OF THE
STORM.

TFG
Special weather statement, Jun 22, 7:20 PM EST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
820 PM EDT THU JUN 22 2006

PAZ054-060-061-067-230230-
CARBON-BERKS-LEHIGH-CHESTER-
INCLUDING THE CITIES OF...JIM THORPE...READING...ALLENTOWN...
WEST CHESTER
820 PM EDT THU JUN 22 2006

...STRONG TO POSSIBLY SEVERE STORMS ON THE WAY...

NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO FOLLOW A
CLUSTER OF SEVERE STORMS IN THE LOWER SUSQUEHANNA VALLEY THAT WAS
PRECEDING A LINE OF STRONG TO SEVERE STORMS FARTHER WEST IN
PENNSYLVANIA. THEY WERE BOTH MOVING EAST AT ABOUT TO 30 TO 35 MPH.

THE MOST UNSTABLE AIR MASS IN ALL OF PENNSYLVANIA IS IN THE LOWER
SUSQUEHANNA VALLEY AND SHOULD MAINTAIN AT THE LEAST STRONG STORMS
AS THEY MOVE EAST DURING THE NEXT COUPLE OF HOURS.

THE STORMS SHOULD ARRIVE IN WESTERN BERKS COUNTY AROUND 900 PM AND
PARTS OF CARBON, LEHIGH AND CHESTER COUNTIES BETWEEN 930 PM AND
1030 PM. BECAUSE OF THE EARLIEST ARRIVAL TIME, THE GREATEST
THREAT FOR SEVERE WEATHER WOULD BE IN BERKS COUNTY.

SEVERE OR NOT THESE STORMS HAVE BEEN PROLIFIC LIGHTNING PRODUCERS
AVERAGING BETWEEN 3000 AND 5000 CLOUD TO GROUND LIGHTNING STRIKES
PER HOUR IN PENNSYLVANIA DURING THE PAST COUPLE OF HOURS.

IF YOU SEE THREATENING WEATHER, PLEASE HEAD INDOORS IMMEDIATELY.
STAY AWAY FROM WINDOWS AND USING WATER DURING THE HEIGHT OF THE
STORM.

TFG/COR PGH 4

The radar

The Philadelphia radar (KDIX), 124 km away, was scanning. The volume nearest the first event began at 02:32 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Chester

When
June 22, 9:30 PM EST to 10:00 PM EST
Where
Chester County, Elverson
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.167, -75.833

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2006Every state in 2006This day in weather historyWarnings in Pennsylvania, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5519045.